During recess one of your students jumps off the swing and breaks his foot. Parents are called and the next day he shows up with a foot cast and shares his story with his classmates .
Now imagine this child is Adrenal Insufficient (AI), he doesn’t produce cortisol. Without immediate and appropriate treatment, he could be dead in 30 minutes or less. How would you feel knowing you didn’t have the tools to help him, that by the time EMS arrived it could be too late because they didn’t have the ability to help either. Most Emergency Medical Services (EMS) personnel not familiar with the treatment of Adrenal Crisis nor do they have the medication on their ambulances to treat it. Doctors advise parents and family members to give the Solu-Cortef® shot PRIOR to calling EMS or going to the ER. Often school districts restrict a teacher’s ability to give injections and with all the budget cuts school nurses are not on campus either.
Written by Jennifer Knapp: AIU Executive Director and former Special Education teacher. While the child in this photo does have adrenal insufficiency, the story about his foot is one I made for the sake of this blog.
Why could a student die from a broken foot? Cortisol, often called the “Stress Hormone” is vital to life and regulates the heart, blood pressure and other vital body systems. An Injury or illness causes the body to increase cortisol production up to 10x the normal amount. Someone who cannot produce cortisol needs an immediate injection of cortisol, (in the form of Solu-Cortef®), or their body systems will start to shut down causing coma, brain injury and eventually death.
Who’s at risk and why haven’t I ever heard of this? There are over 60 causes of Adrenal Insufficiency, some are present at birth, others develop later, even those using long-term steroid inhalers for the treatment of asthma are at risk for (AI). A recent study predicts that over 6,000,000 cases in the USA alone are still undiagnosed. While more adults have AI than children it is still much more common than previously thought.
What can I do? When you receive word that a student in your class has Adrenal Insufficiency ask the parent if there are any special instructions or things you need to do when their child is sick or injured. Make sure to inform parents of any illnesses that are going around in the classroom. A “simple” stomach bug can cause an adrenal crisis and require injection and hospitalization. If your district allows you to administer injections get trained. If they don’t let you administer, please advocate for your student, and make sure someone on the school campus can administer the injection in an emergency. Don’t assume the paramedics will rush in and save the day, most likely they don’t have the ability to inject either.
What will I see in a child with Adrenal Insufficiency? Adrenal Insufficiency, like diabetes, affects each child differently, but there are many common symptoms. Darkened skin (like a tan), especially on knuckles and other joints. A child who has an unusually fast growth spurt or is significantly shorter than others in the class. This is especially true for children who’ve not been diagnosed yet or those who are not receiving the proper dose of medication. Children with AI may experience frequent stomach aches or headaches. You might see ADD type behaviors and memory/concentration issues (people with AI say they feel “foggy”), and child who seems to have emotional mood swings. Since children with AI don’t make cortisol, they don’t deal with emotional stress very well) Some can seem aggressive or easily angered. Children can be like yoyos, crying one moment, happy the next, then angry. All within a couple of hours.
It’s important to know that your student with AI can be affected by both positive and negative stress, a fun filled field day or party may cause your student to run low on their Cortisol and require extra dosing. Be sure to inform parents and guardians of any special activities so they can make preparations.
Another potential problem is dehydration, 75% of those with AI also lack the ability to maintain the fluid and electrolyte balance in their body. Students must be allowed to drink water, Gatorade, or other electrolyte replacements.
Kids with AI are tough, they live with this chronic condition every day, taking medications, going to doctors for blood tests etc. Older students with AI have learned to listen to their body and know when they need extra medications. Students in all age groups need health plans and/or 504s. Depending on how each is affected by AI some will need IEPs.
A conference with parents to put a health plan in place before school begins is one of the best ways to help ensure the safety and well-being of children with adrenal insufficiency. Every child is different and will not have the same reactions to physical or emotional stress talking to parents is the best way to find out what your student’s crisis triggers may be.